Taking the antipsychotic medication risperidone significantly increases men’s chances of developing gynecomastia, or breast enlargement, according to a study by University of British Columbia medical researchers reported in a letter in the Journal of Clinical Psychopharmacology. The researchers examined health records for over 82,000 men aged 40 to 85 years between 2001 and 2011, and found that 27 of 174 of the men taking risperidone developed gynecomastia within 60 days. “We found an increase in risk of gynecomastia in men with risperidone when compared to both non-users of atypical antipsychotics and a trend toward an increase when compared to other atypical antipsychotics,” wrote the researchers.
Risperidone is a strong antagonist of the dopamine-2 receptor, the researchers explained, which may increase prolactin release leading to gynecomastia. “Our study is the first large epidemiologic study that has quantified the risk for gynecomastia with risperidone,” they wrote. “These results are consistent with the number of reported cases of gynecomastia with atypical antipsychotic drugs to the Food and Drug Administration, with risperidone having had the highest number of reported cases.”
Risperidone Use and Risk for Gynecomastia in Men (Letters to the Editor, Journal of Clinical Psychopharmacology Volume 34, Number 5, October 2014. July 29, 2014: Publish Ahead of Print doi: 10.1097/JCP.0000000000000182)